Thunderstorm Wind, Stephenson
- When
- July 14, 11:00 PM CST to 11:20 PM CST
- Where
- Stephenson County, 0.69 mi N of Kent
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.310, -89.900
Trees blown down.
Severe thunderstorms developed ahead of an approaching cold front during the afternoon and evening of Wednesday, July 14. Some of the storms produced damaging winds and several tornadoes, most of which only briefly touched down.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Severe thunderstorms developed ahead of an approaching cold front during the afternoon and evening of Wednesday, July 14. Some of the storms produced damaging winds and several tornadoes, most of which only briefly touched down. Brief torrential rainfall was also observed with the stronger storm cells. The areas that were hit hardest were in Delaware and Jones counties in IA, where a total of 5 tornadoes occurred. An additional 7 tornadoes touched down in eastern IA, with no visible damage reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 14, 5:42 PM CST, 5 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 642 PM CDT Wed Jul 14 2021 ...00Z AVIATION UPDATE... .SYNOPSIS... Issued at 230 PM CDT Wed Jul 14 2021 Showers and thunderstorms continue though the afternoon along and east of the Mississippi River, with a greater chance this evening through tonight through much of the area. Severe thunderstorms are possible. The Storm Prediction Center has us in an Enhanced Risk for severe weather today through tonight, with a Slight Risk extending down to Interstate 80. Currently, temperatures are sitting in the mid 80s, coupled with dew points in the mid 70s. This is creating a very muggy environment, favorable for storms through the evening. Areas to the north are much cooler, in the low 70s and upper 60s, owing to the line of showers and heavy storms that moved through. Cut down on max temperatures due to the amount of cloud cover produced by morning and early afternoon convection. Gusty southerly winds will be seen through the evening, as we are within the warm sector of the slowly passing low pressure system sliding through our north. The strong LLJ continues to pump through the region, providing support for further development and maintenance of thunderstorms through the night. && .SHORT TERM...(This Evening through Thursday) ISSUED AT 230 PM CDT Wed Jul 14 2021 Potent little upper shortwave pushes through the upper Midwest tonight, with the attendant surface low trailing through our north. The low is very slow moving and nearly stalled out, where its boundaries will be the focus for thunderstorms tonight. Plenty of instability will be present tonight, coupled with many sources of surface and upper level forcing, which will help to develop and maintain thunderstorms through the night. Storms have the potential to be strong to severe, with main severe hazards being hail and severe wind gusts over night. Compared to previous model runs, the convective system from earlier today was much farther south than was advertised yesterday. With this said, it would seem that the boundary is a bit farther south than models initially indicated, which can push convective activity farther south into our area. Specifically, we can see more activity between Highways 20 and 30. More recently, short term guidance has been indicating favorable wind fields within the vertical, which would lead to a little higher tornado threat than was initially advertised. We will continue to monitor this, as there is low confidence due to the lack of consistency between guidance. High moisture content will also be found in much of the area, especially ovenight. This will assist in generating heavy rainfall for the areas experiencing thunderstorms. Again, areas in the north have been very dry, making the ground pretty solid. With this being the case, the ground won't be able to handle really heavy rainfall rates and can turn into more runoff. This would lead to flash flood concerns. Given moderate instability and sufficient shear, we can see some initially discrete supercells. Eventually, these storms are expected to quickly grow upscale, where embedded supercell structures may still exist. Prior to upscale growth, we will see our best chance for all hazards, such as large hail, damaging winds, and even a few tornadoes. As we transition into a more MCS structure, we will see the hazards switch to damaging winds, torrential rainfall (1-3" rain rates possible), and some embedded hail. After dark, the severe threat will start to wind down, but the thunderstorms are expected to continue through the night, slowly creeping south towards Interstate 80. This will be due, in part, to the continuously strong LLJ pumping air into the southward creeping cold front, enhancing convergence over our area. With all storms, there will be frequent lightning as well. Tomorrow will be another stormy day for most, as the cold front finally starts its departure from our area. There is still a risk for severe weather, where the Storm Prediction Center has a Marginal Risk for severe weather. Along with thunderstorms, we will still have some anomalously high moisture content in the vertical profile, which will aid in creating high rain rates, between 1-3" per hour possible. The Weather Prediction Center has issued a Slight Risk for Excessive rainfall, indicating that heavy rain is possible, which can lead to flash flooding. The southern half of our forecast area will be especially vulnerable, as these areas have seen several inches of rain over the past couple weeks. This will lead to rapid piling up of water in areas, especially if repeating thunderstorms .LONG TERM...(Thursday Night through Wednesday) ISSUED AT 230 PM CDT Wed Jul 14 2021 Key Message: 1) Lingering showers and storms can be seen through part of Friday, generally along and south of Interstate 80. 2) Upper ridge in west build east, leading to relatively dry and seasonal weather though next week. Friday Through Weekend... Exiting wave from Thursday has a chance to lead to some residual showers and storms through the forecast area. Some placement differences exist between guidance, but the wave is progged to move out by evening on Friday. As this wave exits, high pressure builds into the area, leaving us dry through the remainder of the weekend. This will be associated with a large upper ridge that sets up over the upper Midwest and Plains. Within this ridge, long term guidance indicates the potential for a cut of low to form beneath the ridge. This can lead to some chances for precipitation, but currently looks to be south of our area. The CMC wants to bring some spotty showers through the area on Saturday, but it is an outlier compared to guidance. With that in mind, will keep it dry over the weekend. Temperatures will be below normal, sitting around and in the low 80s, and the humidity will be relatively pleasant. Next Week... Upper ridge begins to weaken and center over the Rockies, resulting in broad northwest flow over the forecast area. This is reflected well with long term guidance. With this pattern setting up, that can open up the door for shortwaves into the area. With this said, low level flow will not be from the south, limiting the flow of moisture and heat into the area. Considering these factors, we should have a relatively dry and quiet week with near normal temperatures. Humidity will be relatively high through the week, as dew points are progged to be near 70. As mentioned prior, this coupled with the abundance of corn can lead to some higher humidity than currently advertised. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) ISSUED AT 642 PM CDT Wed Jul 14 2021 Strong thunderstorms moving into eastern Iowa will impact the CID, DBQ and eventually MLI terminals this evening. These storms may be capable of producing wind gusts over 50kts and very heavy rain as they move through CID and DBQ between 00Z and 03Z this evening. There is a lower potential for severe storms at MLI and BRL, but thunderstorms are possible with strong gusty winds overnight. A front slowly moving through the area will eventually bring in MVFR and possibly IFR ceilings that will linger through much of Thursday. There will also be areas of rain and scattered thunderstorms Thursday, focusing more on the BRL and MLI terminals. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Gunkel SHORT TERM...Gunkel LONG TERM...Gunkel AVIATION...Sheets
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 303 AM CDT Wed Jul 14 2021 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-150815- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 303 AM CDT Wed Jul 14 2021 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT The Storm Prediction Center has an enhanced risk for severe thunderstorms along and north of a Freeport, Illinois to Belle Plaine, Iowa line. There is a slight risk as far south as a Mendota, Illinois to Ottumwa, Iowa line. Super cells and organized bowing segments are likely ahead of a slow moving cold front, especially in the afternoon and evening. The main threats will be damaging winds, large hail and isolated tornadoes. There is the potential for flash flooding especially where slow moving thunderstorms move repeatedly over the same areas. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Thursday, there is a marginal risk for severe storms south of a Rockford, Illinois to Bloomfield, Iowa line. The main threats will be strong winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today and tonight.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
930 PM CDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM HEAVY RAIN WALKER 42.28N 91.78W
07/14/2021 M2.90 INCH LINN IA PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1024 PM CDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND GST UNIVERSITY HEIGHTS 41.66N 91.55W
07/14/2021 E40 MPH JOHNSON IA PUBLIC
ESTIMATED A WIND GUST OF 40 MPH WITH PEA
SIZED HAIL AND HEAVY RAIN.
1022 PM TSTM WND GST 2 SE IOWA CITY 41.64N 91.51W
07/14/2021 M43 MPH JOHNSON IA TRAINED SPOTTER
THUNDERSTORM GUST FRONT IS MOVING THIS AREA.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1048 PM CDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 PM TSTM WND GST 2 NE BUCHANAN 41.79N 91.23W
07/14/2021 E60 MPH CEDAR IA COUNTY OFFICIAL
COUNTY OFFICIAL REPORTED ESTIMATED WIND
GUSTS OF UP TO 60 MPH GENERALLY 6 MILES WEST
OF THE TIPTON AREA.
&&
12PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1103 PM CDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 PM TSTM WND GST 1 W NEW LIBERTY 41.72N 90.90W
07/14/2021 E60 MPH CEDAR IA AMATEUR RADIO
HAM RADIO RELAY OF ESTIMATED 60 MPH WIND
GUST JUST WEST OF NEW LIBERTY.
&&
12PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1139 PM CDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND GST SPRINGBROOK 42.16N 90.48W
07/14/2021 E60 MPH JACKSON IA PUBLIC
LAW ENFORCEMENT RELAYING A PUBLIC REPORT OF
60 MPH WINDS NEAR SPRINGBROOK.
&&
12PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1156 PM CDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND DMG 4 NW LANGWORTHY 42.22N 91.27W
07/14/2021 JONES IA EMERGENCY MNGR
DAMAGE TO HOME AND MACHINE SHED. REPORT
RELAYED BY EM. POSSIBLE TORNADO. TIME
ESTIMATED FROM RADAR.
&&
PSThe Quad Cities radar (KDVN), 96 km away, was scanning. The volume nearest the first event began at 04:59 UTC.
3 thunderstorm wind. Local standard time, as filed.
Trees blown down.
Large tree branch down just outside of town.
At least one tree reported down in Freeport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964499, 964500, 964501.